Texas, 2005

Hail and Damaging Winds in Texas, September 14, 2005

September 14, 2005 · NWS LUB · 12 events in 7 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 14, 1:53 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 14, 1:53 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CDT WED SEP 14 2005

.SHORT TERM...
ATMOSPHERE IS PRIMED FOR CONVECTION ACROSS THE REGION. WEAK COLD
FRONT HAS MOVED SOUTH TO NEAR A LEVELLAND TO LUBBOCK TO PADUCAH
LINE WHILE DRYLINE HAS MIXED EASTWARD ALONG A MIDLAND TO LUBBOCK
TO PLAINVIEW LINE. STILL CAPPED NEAR TRIPLE POINT WITH MID LEVEL CLOUDS
EXPANDING NORTHEAST AHEAD OF LARGE SCALE ASCENT. STRONG 300-500 MB
WINDS WILL INCREASE VERTICAL SHEAR AND ALLOW FOR STORM ROTATION
ENHANCING UPDRAFTS IN ENVIRONMENT WITH ALREADY MODERATE INSTABILITY
OVER THE ROLLING PLAINS WHERE DEEPER MOISTURE EXISTS WITH DEWPOINTS
IN THE UPPER 60S. ALL OF THIS SPELLS DEEP MOIST CONVECTION WITH
STORMS QUICKLY TAKING ON SUPERCELL CHARACTERISTICS WITH MID LEVEL
MESOS. FRONT/OUTFLOW BOUNDARIES WILL ENHANCE STORM RELATIVE HELICITY
AND INCREASE TORNADO POTENTIAL.

THUNDERSTORMS WILL LIKELY EVOLVE INTO MESOSCALE CONVECTIVE SYSTEM LATE
EVENING INTO THE OVERNIGHT HOURS...WITH LOCALLY HEAVY RAIN AND FLOODING
A POSSIBILITY. ACTIVITY WILL SHIFT TO THE SOUTH AND EAST ON THURSDAY
AS SHORTWAVE TROUGH MOVES EAST ACROSS OKLAHOMA.

.LONG TERM...
UPPER LEVEL RIDGE LOOKS AS IF IT WILL BUILD IN ACROSS NM AND WEST
TEXAS FRIDAY AND SATURDAY WITH DRIER CONDITIONS...AND TEMPERATURES
BACK UP ABOVE SEASONAL NORMALS. RIDGE IS PROGGED BY MEDIUM RANGE
MODELS TO BUILD EASTWARD TOWARD THE LOWER MISS VALLEY SUNDAY...FOLLOWED
BY RISING HEIGHTS AGAIN OVER THE SRN ROCKIES AND SRN HIGH PLAINS
BY MIDWEEK. THUS VERY LOW POPS THROUGH THE EXTENDED PERIOD.

JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  82  59  87 /  50  30  20  10
TULIA         60  81  59  86 /  60  30  20  10
PLAINVIEW     61  82  62  85 /  60  30  20  10
LEVELLAND     62  84  62  86 /  50  30  20  10
LUBBOCK       62  83  65  87 /  50  30  20  10
BROWNFIELD    63  87  63  90 /  50  30  20  10
CHILDRESS     63  82  67  89 /  60  30  20  10
SPUR          64  86  67  88 /  60  50  40  10
ASPERMONT     69  87  69  91 /  50  50  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/06
Hazardous weather outlook, Sep 14, 10:45 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NWS AMARILLO TX
1145 AM CDT WED SEP 14 2005

TXZ021>044-151645-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1145 AM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE CENTRAL
AND EASTERN SOUTH PLAINS...SOUTHEAST PANHANDLE...AND LOW ROLLING
PLAINS THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS
GENERALLY ALONG AND EAST OF A LINE FROM SILVERTON TO LUBBOCK TO POST.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER OF THE
SOUTH PLAINS AND SOUTHWEST PANHANDLE. A VIGOROUS UPPER LEVEL
DISTURBANCE WILL APPROACH FROM THE WEST COAST LATER TODAY WITH A
VERY MOIST AND UNSTABLE AIRMASS LYING ACROSS THE REGION. ALSO...A
FRONTAL BOUNDARY WILL BE IN PLACE ACROSS THE SOUTHERN PANHANDLE AND
WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. GIVEN THE STRONG
WINDS ALOFT ALONG WITH THE MODERATE INSTABILITY...SUPERCELL
THUNDERSTORMS ARE EXPECTED WITH THE THREAT OF ISOLATED
TORNADOES...VERY LARGE HAIL...AND DAMAGING THUNDERSTORM WIND GUSTS.

LATER THIS EVENING AND TONIGHT...THUNDERSTORMS ARE EXPECTED TO
EVOLVE INTO A MESOSCALE CONVECTIVE SYSTEM WITH THE PRIMARY THREAT
GRADUALLY BECOMING HEAVY RAINFALL AND LOCALIZED FLOODING.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHEAST
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
ISOLATED TWO TO FOUR INCH TOTALS COULD OCCUR OVERNIGHT CAUSING
LOCAL EXCESSIVE RUNOFF AND FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

A STALLED OR SLOWLY MOVING FRONTAL BOUNDARY COULD BE THE FOCUS FOR
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. THE
BEST CHANCE WILL BE OVER THE ROLLING PLAINS. SOME OF THE STORMS
COULD BE STRONG TO LOCALLY SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED FOR THE PERIOD FRIDAY THROUGH NEXT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JAMES

In the hours before

Special weather statement, Sep 14, 2:05 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT WED SEP 14 2005

TXC075-101-107-125-169-263-269-345-433-150300-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 790 IN
EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS

IN TEXAS THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST TEXAS

COTTLE                CROSBY                DICKENS
GARZA                 KENT                  KING
MOTLEY                STONEWALL

IN THE PANHANDLE OF TEXAS

CHILDRESS

THIS INCLUDES THE CITIES OF...ASPERMONT...CHILDRESS...CROSBYTON...
DICKENS...GUTHRIE...JAYTON...MATADOR...PADUCAH...POST...RALLS...
ROARING SPRINGS AND SPUR.

The radar

The Lubbock radar (KLBB), 65 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
September 14, 3:25 PM CST
Where
Lynn County, 5 mi SW of Grassland
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.083, -101.667

Citizen located 5 miles north of Draw.

Hail, Lynn

When
September 14, 3:28 PM CST
Where
Lynn County, 5 mi E of Tahoka
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.700

Hail, Dickens

When
September 14, 3:39 PM CST
Where
Dickens County, Afton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -100.800

Hail, Dickens

When
September 14, 3:45 PM CST
Where
Dickens County, Afton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -100.800

Hail, Garza

When
September 14, 3:45 PM CST
Where
Garza County, 7 mi NW of Post
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.250, -101.467

Hail, Garza

When
September 14, 4:10 PM CST
Where
Garza County, 2 mi NW of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.200, -101.400

Thunderstorm Wind, Cottle

When
September 14, 4:15 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

Measured by the Texas Tech/West Texas mesonet station. Several large trees downed by thunderstorm wind gusts as reported by an NWS Cooperative Observer near Paducah, TX.

Thunderstorm Wind, King

When
September 14, 4:25 PM CST
Where
King County, Dumont
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.517

Several large trees downed by estimated 65 mph winds from an NWS Cooperative Observer.

Hail, King

When
September 14, 4:30 PM CST
Where
King County, Grow
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.317

Reported by an NWS Cooperative Observer located 15 miles south of Paducah or near the town of Grow, TX.

Hail, Garza

When
September 14, 4:35 PM CST
Where
Garza County, 15 mi E of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.117

Hail, Kent

When
September 14, 5:00 PM CST
Where
Kent County, 10 mi WSW of Clairemont
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.117, -100.917

Thunderstorm Wind, Crosby

When
September 14, 7:55 PM CST
Where
Crosby County, 10 mi SE of Crosbyton
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.567, -101.133

Measured by the Texas Tech/West Texas mesonet station located 6 miles northwest of White River Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465274, 5465545, 5465546, 5465547, 5465548, 5465549, 5465550, 5465551, 5465552, 5465553, 5465554, 5465555.